Alert archive / Georgia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 298, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Nov 24, 2001, 4:40 PM EST for Chattooga County, Georgia. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Nov 24, 2001, 4:40 PM EST (21:40 UTC)
- Expired
- Nov 24, 2001, 5:15 PM EST
- In force
- 35 min
- Issued by
- NWS Atlanta, GA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Chattooga County, GA
The radar
The Northeast Alabama radar (KHTX), 77 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 24, 5:00 PM EST | Thunderstorm Wind | Cloudland, GA | A trained storm spotter observed considerable damage to twelve trees along Georgia Highway 157 in extreme northern Chattooga county. About half of the trees were blown down on the highway and the other half had their tops broken out of them. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 24, 3:00 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
777
WUUS52 KFFC 242141
SVRATL
GAC055-242215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
440 PM EST SAT NOV 24 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHATTOOGA COUNTY IN NORTHWEST GEORGIA
* UNTIL 515 PM EST
* AT 436 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF MENLO...MOVING NORTHEAST
AT 20 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...LYERLY...
MENLO...SUMMERVILLE AND TRION.
HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH CAN BE
EXPECTED IN THE WARNED AREA.
A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS. BE ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3440 8570 3427 8555 3447 8518 3458 8521
3458 8552What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 4:31 PM EST, 9 minutes earlier.
Area forecast discussion, Nov 24, 4:31 PM EST, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 431 PM EST SAT NOV 24 2001 MODELS IN GOOD AGREEMENT. FRONT MOVES INTO NORTHWEST GEORGIA TONIGHT AND THEN BECOMES STATIONARY ACROSS THE ATLANTA/ATHENS AREA SUNDAY THEN BACKS UP MONDAY NIGHT AND TUESDAY WITH MOISTURE RETURNING. DYNAMICS AND INSTABILITY STRONG ENOUGH FOR FEW SEVERE NORTHWEST THIS EVENING. SHOWERS AND SCATTERED THUNDERSTORMS SHOULD SPREAD INTO REST OF NORTH AND CENTRAL GEORGIA DURING NIGHT BUT WILL BE ON A DECREASING TREND AND DONT EXPECT SEVERE REST OF CWA. WITH FRONT STALLING WILL NOT SEE ANY SIGNIFICANT COOLING. MORE RAIN ON TOP THROUGH MIDDLE OF WEEK BEFORE SIGNIFICANT COOLING THURSDAY AND FRIDAY. FCSTID = 38 ATL 62 70 55 71 / 60 20 0 20 AHN 60 71 55 71 / 60 20 0 20 GVL 58 68 52 70 / 60 20 0 20 RMG 57 68 46 68 / 80 20 0 20 CSG 63 74 58 74 / 50 20 20 0 MCN 61 75 58 75 / 50 30 20 0 .ATL... GA...NONE. OUR DETAILED COUNTY FORECASTS ARE AVAILABLE AT FOUS52 KFFC. OUR AREA FORECAST FOR NORTH AND CENTRAL GEORGIA CITIES IS AVAILABLE AT FLUS42 KFFC.
In the hours before
Special weather statement, Nov 24, 10:55 AM EST, 5 hours 45 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-242200- HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL GEORGIA NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1055 AM EST SAT NOV 24 2001 ...ISOLATED SEVERE THUNDERSTORMS EXPECTED IN NORTHWEST GEORGIA THIS EVENING INTO EARLY TONIGHT... .SYNOPSIS... A COLD FRONT WILL PUSH INTO ALABAMA LATE THIS AFTERNOON AND GEORGIA TONIGHT. AHEAD OF THIS BOUNDARY...EXPECT INCREASING INSTABILITY AND MOISTURE. THIS WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA THIS EVENING AND TONIGHT. HOWEVER...THE COLD FRONT WILL BE WEAKENING AS IT MOVES INTO GEORGIA TONIGHT...THEREFORE...ANY SEVERE WEATHER IS EXPECTED TO BE CONFINED TO THE NORTHWEST PARTS OF GEORGIA. .PRIMARY HAZARD... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE IN NORTHWEST GEORGIA...ALONG AND AHEAD OF THE COLD FRONT...AFTER 4 PM. A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH THE PRIMARY THREAT BEING DAMAGING WINDS. THE BEST CHANCE OF THUNDERSTORM DEVELOPMENT WILL BE NORTHWEST OF A LINE FROM CARROLLTON...TO DALLAS...TO CANTON...TO BLAIRSVILLE. THUNDERSTORMS ARE POSSIBLE BETWEEN THE HOURS OF 4 PM AND 1 AM. .DISCUSSION... INCREASING MOISTURE...WITH SURFACE DEWPOINTS RISING INTO THE 60S...WILL COMBINE WITH INCREASING WINDS ALOFT THIS EVENING AND TONIGHT TO PRODUCE SCATTERED THUNDERSTORMS...ESPECIALLY IN NORTHWEST GEORGIA. A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE WITH STRONG...GUSTY WINDS. THE LIMITING FACTOR WILL BE MARGINAL INSTABILITY...WITH CAPES BELOW 1000 AND LIFTED INDICIES OF ZERO TO MINUS 2. IN ADDITION...THE COLD FRONT WILL BE WEAKENING AS IT ARRIVES IN GEORGIA. .FOR SPOTTERS... SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION...THIS EVENING. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.
Special weather statement, Nov 24, 2:47 PM EST, 1 hour 53 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-250245- HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL GEORGIA NATIONAL WEATHER SERVICE PEACHTREE CITY GA 247 PM EST SAT NOV 24 2001 ...A FEW SEVERE THUNDERSTORMS EXPECTED IN WEST AND NORTH GEORGIA LATE THIS AFTERNOON INTO EARLY TONIGHT... .SYNOPSIS... A COLD FRONT WILL PUSH THROUGH ALABAMA LATE THIS AFTERNOON AND GEORGIA TONIGHT. AHEAD OF THIS BOUNDARY...EXPECT INCREASING INSTABILITY AND MOISTURE. THIS WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA LATE THIS AFTERNOON AND TONIGHT. HOWEVER...THE COLD FRONT WILL BE WEAKENING AS IT MOVES INTO GEORGIA TONIGHT...THEREFORE...ANY SEVERE WEATHER IS EXPECTED TO BE CONFINED TO THE WEST AND NORTH PARTS OF GEORGIA. .PRIMARY HAZARD... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE IN WEST AND NORTH GEORGIA...ALONG AND AHEAD OF THE COLD FRONT...BETWEEN 4 PM AND MIDNIGHT. A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH THE PRIMARY THREAT BEING DAMAGING WINDS. DUE TO THE INCREASING WINDS ALOFT...A FEW OF THESE THUNDERSTORMS MAY ALSO PRODUCE BRIEF TORNADOES IN FAR WEST GEORGIA. THE MAIN THREAT FOR THUNDERSTORMS WILL BE NORTHWEST OF A LINE FROM FRANKLIN...TO DOUGLASVILLE...TO CANTON...TO BLUE RIDGE. .DISCUSSION... INCREASING MOISTURE...WITH SURFACE DEWPOINTS RISING INTO THE 60S...WILL COMBINE WITH INCREASING WINDS ALOFT THIS LATE THIS AFTERNOON INTO EARLY TONIGHT TO PRODUCE SCATTERED THUNDERSTORMS...ESPECIALLY IN WEST AND NORTH GEORGIA. A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE. HELICITY...OR THE AMOUNT OF TURNING MOTION IN THE LOWER ATMOSPHERE...SHOULD RISE TO AROUND 250 OR 300. THE LIMITING FACTOR WILL BE MARGINAL INSTABILITY...WITH CAPES TO AROUND 1000 AND LIFTED INDICIES OF ZERO TO MINUS 2. IN ADDITION...THE COLD FRONT WILL BE WEAKENING AS IT ARRIVES IN GEORGIA. .FOR SPOTTERS... SPOTTERS SHOULD BE ACTIVATED IN WEST AND NORTH GEORGIA. EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO MONITOR WEATHER CONDITIONS. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 24, 3:54 PM EST | Tornado Warning | FFC | Dade, Walker | 51 min |
| Nov 24, 6:23 PM EST | Severe Thunderstorm Warning | FFC | Floyd | 52 min |
| Nov 24, 6:55 PM EST | Severe Thunderstorm Warning | FFC | Polk | 35 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.